Intensive Care Medicine

, Volume 31, Issue 9, pp 1235–1238

Elevated carboxyhemoglobin associated with sodium nitroprusside treatment

  • Jesús López-Herce
  • Raúl Borrego
  • Amaya Bustinza
  • Angel Carrillo
Pediatric Original

DOI: 10.1007/s00134-005-2718-x

Cite this article as:
López-Herce, J., Borrego, R., Bustinza, A. et al. Intensive Care Med (2005) 31: 1235. doi:10.1007/s00134-005-2718-x

Abstract

Objective

To report four cases of carboxyhemoglobinemia associated with high doses of sodium nitroprusside after cardiac transplant in children.

Patients

Four children in the pediatric care unit of a university hospital aged 6 months–4 years.

Carboxyhemoglonemia developed at levels of 5.5–7.7% in patients receiving high doses of sodium nitroprusside (7–16 µg/kg per minute and no other medication that could caused elevated carboxyhemoglobin). One patient died, and three recovered with no sequelae after discontinuation of sodium nitroprusside.

Conclusions

High doses of sodium nitroprusside can induce carboxyhemoglobinemia in children after heart transplant, probably by inducing hemeoxygenase, with no other secondary effects.

Keywords

Sodium nitroprussideCarboxyhemoglobinChildrenCritically ill

Copyright information

© Springer-Verlag 2005

Authors and Affiliations

  • Jesús López-Herce
    • 1
  • Raúl Borrego
    • 1
  • Amaya Bustinza
    • 1
  • Angel Carrillo
    • 1
  1. 1.Pediatric Critical Care UnitGregorio Marañón University HospitalMadridSpain